Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Fields of definition of building blocks

Author: Jordi Quer
Journal: Math. Comp. 78 (2009), 537-554
MSC (2000): Primary 11F11, 11G18
Published electronically: May 13, 2008
MathSciNet review: 2448720
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We investigate the fields of definition up to isogeny of the abelian varieties known as building blocks. These varieties are defined as the $ \mathbb{Q}$-varieties admitting real or quaternionic multiplications of the maximal possible degree allowed by their dimensions (cf. Pyle (2004)). The Shimura-Taniyama conjecture predicts that every such variety is isogenous to a non-CM simple factor of a modular Jacobian $ J_1(N)$.

The obstruction to descend the field of definition of a building block up to isogeny is given by Ribet in 1994 as an element in a Galois cohomology group. In this paper we begin by studying these elements from an abstract Galois-cohomological point of view, and obtain results and formulas for the computation of invariants related to them. When considered for the element attached to a building block, these invariants give the structure of its endomorphism algebra, and also complete information on the possible fields of definition up to isogeny of this building block.

We implemented these computations in Magma for building blocks given as $ \overline{\mathbb{Q}}$-simple factors up to isogeny of the Jacobian of the modular curve $ X_1(N)$. Using this implementation we computed a table for conductors $ N\leq500$, which is described in the last section. This table is a source of examples of building blocks with different behaviors and of statistical information; in particular, it contains many examples that answer a question posed by Ribet in 1994 on the existence of a smallest field of definition up to isogeny for RM-building blocks of even dimension.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 11F11, 11G18

Retrieve articles in all journals with MSC (2000): 11F11, 11G18

Additional Information

Jordi Quer
Affiliation: Universitat Politècnica de Catalunya, Departament Matemàtica Aplicada II, Campus Nord, Edifici Omega, Despatx 438, Jordi Girona 1–3, 08034-Barcelona, Spain

Received by editor(s): June 1, 2006
Received by editor(s) in revised form: December 26, 2007
Published electronically: May 13, 2008
Additional Notes: This research was supported by grants MTM2006-15038-C02-01 and 2005SGR-00443
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society